Bipolar and epilim

For problems with mental or emotional well being.
Forum rules
NEW USERS HAVE TO WAIT FOR THEIR FIRST POSTS TO BE APPROVED BY AN ADMINISTRATOR. Rules | Essential Information | FAQ | Support | Twitter

Bipolar and epilim

Postby Lunatic_Putty » Sat Feb 19, 2011 10:32 pm

Hi :)
I was diagnosed with bipolar disorder last year, and was perscribed epilim. The only problem was, I was also a pretty serious drinker too- I thought I could just self medicate by drinking; it seemed to slow my thoughts down, and gave me that much loved confidance boost. So in the end, I stopped taking my epilim, and just carried on drinking instead. I went to the doctors again, and said I just didn't like that 'flat feeling' epilim gave me, and complained about my anxiaty and depression (which I know now was hightend by all that drinking) so I was perscribed fluroxetine.

I got a real wake up call about 2 weeks ago- I was so manic from being on a drinking binge, 5 days of no sleep, plus taking the fluroxetine; that I actually started hearing voices. It was so scary, and it felt so real. They were the voices of people I loved like my friends and family, yelling aggressive, degrading things at me, and I could hear my own voice yelling back at them, and no matter what I said, they had a nasty answer alined up for me. I'd never experienced anything like it before, I was terrified!

My mum took me to the hospital, in generic crazy style- in my pjs and slippers, clinging to my head whispering 'shut up, shut up, shut up'...-_- The looks I got that night, I tell ya...>.> Luckily the voices changed to positive ones shortly after I was put into a private waiting room to see the doctor. The voices changed again to the point were I could hear my own thoughts, but they were in the voice of David Bowie...I swear, I'm not making this up...

The doctor put me back onto epilim, and perscribed me risperidone for the voices. Thankfully the voices gradually got quieter during the night, and the next day to the point were I couldn't actually hear anything anymore. It's been a real experience to stop lemonading around and get my life sorted out, instead of sitting around feeling sory for myself :-({|=

I've joined a bipolar support group, and I've been researching the disorder, finding out everything I can. The thing that's troubling me are the side effects of epilim, espically the hair loss, weight gain, and liver damage. Does anyone else take this drug as a mood stabilizer? I'd love to know your experience of the drug- for me I think it's helped unfog my mind a little, and my thoughts don't seem as erratic as they was when I was medicated.

I know it sounds plain vain, but does anyone know what causes weight gain by taking epilim, and how to work around it so you don't pile on the pounds just by taking pills? I've been monitoring my weight, and for some reason I've gained a kilo since last week when I began monitoring. I try to eat the right foods, and I try to get in some form of excercise atleast 3 times a week. If I carry on gaining a kilo a week, that'll put my health at risk in another way, and I'm trying to find a healthy balance of mind and body.

Thanks for reading, I'd love to hear any experiences people have with bipolar, and what you do to try and stay well.
Lunatic_Putty
Just Landed
Just Landed
 
Posts: 4
Joined: Sat Feb 19, 2011 10:03 pm
Gender: Female

Re: Bipolar and epilim

Postby saramidnite » Tue Mar 15, 2011 5:45 pm

hi frist well done in wanting/ trying to get help.

my best friend has bipolar, he has been sectioned in the past, i am not sure what tablets he is on,
but he has up and down days to, as his family deny it happening to him and due to his mood swings he has lost some friends due to it.

he reufsed to get help to begin with and it broke my heart, i knew he needed help but didnt know what was wrong at the time.
he did push me away i will admit but losing my friendship for a year made him realise i was right and he is now getting help.
i may have moved country to live with my parther but he knows that he can call me day or night about his bipolar and i wont judge him.

he has seen a doctor and his tablets do help with his mood,
he admits at times he feels numb.
i will admit as a friend it can be heart breaking to see and hear my mate in so much pain and confusion but as long as he tries to talk about it and take his tablets i know he has a bright future.

he now works for important buiness magazine which proves that you can be sucessful even if you do have bipolar.
saramidnite
Familiar Face
Familiar Face
 
Posts: 192
Joined: Thu Sep 13, 2007 4:33 pm


Return to Mental wellbeing

Who is online

Users browsing this forum: No registered users and 2 guests

cron